Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Taste change? Surgery or meds?

inafixiinafix Posts: 158
edited 06/11/2012 - 8:20 AM in Back Surgery and Neck Surgery
I am 2 weeks post op today from my posterior discectomy/laminectomy with s1/l-5 stabilization and fusion of l-5/l-4 using auto-graft bone and Dyneses hardware. I am doing really well. I had my 23 staples out today and things are going well. I forgot to ask my NS about the change I have had in taste. Ever since surgery everything including what I drink tastes off to me. I was wondering if this is a side effect of my meds? ( I'm on 20 mg perc ev. 6 hours and flexeril 3x a day) At first I thought it was the thrush I developed after coming home but that is long gone and I still can't taste well. Any thoughts?

I'm not terribly worred about it, heck it might help me eat less and drop a few of these pounds that I picked up while having a bad back. ;)


Kelly Jo


  • yes I quit smoking but that was back in early April and I just noticed it after surgery. I really think it must be the oxycodone. This is the first time I've used it. I can live with it I suppose, I was just wondering if it were common or not. Way to go on the quitting smoking! I do not ever plan to go back to that.

  • I'm thinking its caused by one of the meds you are currently taking. I know the doctor changed my sleeping pill and it gave me an awful taste in my mouth and ruined the flavor of everything I ate or drank including water so I assume that other meds can do the same thing for you. I take Perc and flexeril as well and I dont have a problem with either of them but everyones different. Just mention it to your doctor the next time you see him/her.

    Take Care,

    Christina :)
  • I too experienced a taste change. I know it is the meds cuz when I refrain from meds for longer than two days the sensativity decreases. I have lost the taste for coffee. Too bad I wasn't a Starbucks junkie cause I would be saving a boatload of money.

    I am not sure if the change of taste or just taking meds has reduced my need for food. It is a positive since I have taken off the 15 to 20 pounds I gained since being injured last year. :)
  • Hi Kelly Jo,

    I suspect your change in taste maybe partly due to the anesthetics. A long time ago I had minor surgery and I could hardly wait to wake up so I could have my first cup of coffee that day. Guess what? When I woke up, not only that I was throwing up but even when I stopped, coffee tasted repulsive to me. And so did toothpaste. And just about everything else.

    Eventually the taste sensitivity returned, but it took me three weeks before I could enjoy my first cup of coffee. Since I was on no medication al all, I figured it had to been anesthetics. In your case, of course quitting smoking and even some of your meds could contribute to this. I have the feeling that it is only temporary.

    Overall, this is a small price to pay for a successful surgery.

    Wishing you the best in your recovery,


  • While I was in rehab the doctor had to change some of my "other" meds because of a little heart problem that developed. I have been blaming the taste on that. I sure has put a crimp in my drinking water. I can drink anything with a strong taste (OJ, grape juice, cokes) and it doesn't seem to affect food with a strong flavor. Will have to check with dr on could it be my fusion materials.
    I do want that skunk to stop stomping through my water!
  • the sleeping pill called lunesta gives me a really bad taste in my mouth to the point I'd rather stay awake then take it. Yuck!

    Christina :)
Sign In or Register to comment.